Often included in “One Pill Can Kill” lists, sulfonylureas (SU) have the potential for significant toxicity in overdose. These medications were the first orally-active agents to treat Type 2 Diabetes, approved in the late 1950s, but now represent only one class among many newer antidiabetic agents and combination products. The commonly prescribed SUs include glimepiride (Amaryl), glipizide (Glucotrol, Glucotrol XL), and glyburide (DiaBeta). Of the 1st generation agents, chlorpropamide and tolazamide are off the market, and tolbutamide is rarely prescribed.
In short, these medications increase the secretion of insulin in a functioning pancreas. Sulfonylureas bind to receptors on the pancreatic beta cells and block the movement of potassium through ATP-dependent channels. This in turn increases the flow of calcium into the cells, which triggers the exocytosis of insulin.
While the adage “One Pill Can Kill” may be bit overstated and requires more nuance, it is true that less than a single adult therapeutic dose of a sulfonylurea poses a potential risk of hypoglycemia in young children that requires monitoring and treatment. Regardless of age, healthy individuals, who unlike Type 2 diabetics are not protected from insulin action by peripheral insulin resistance, are more sensitive to the drug-induced rise in insulin.
The risk for drug-induced hypoglycemia is higher in:
- Children and elderly due to reduced glycogen stores
- Those with recently-restricted food and/or carbohydrate intake
- Malnourished individuals
- Those with hepatic or renal insufficiency
While the primary symptom seen in sulfonylurea poisoning is hypoglycemia, the patient may also experience upset stomach, nausea, and vomiting. Symptoms of hypoglycemia can range from the early adrenergic warning symptoms such as shakiness, diaphoresis, and tachycardia, to critical CNS symptoms that indicate glucose shortage in the brain.